Tornadoes · United States · Texas · 2025
Unrated tornado, Sundown to Arnett, Texas, June 6, 2025
From Sundown to Arnett, this Unrated tornado ran 0.0 miles across Hockley County on June 6, 2025, touching down at 7:31 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- June 6, 2025
- Touchdown
- 7:31 PM CDT (00:31 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hockley County
- Touchdown point
- 33.430, -102.301
- Lift-off point
- 33.430, -102.301
- Record number
- 2506061831-01
The damage survey
1 damage points were recorded along this path by NWS LUB, in the Damage Assessment Toolkit the survey teams carry. The highest wind the damage implies is 110 mph.
- Metal roof or shed wrapped around football stadium scoreboard. Time of damage estimated.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A second consecutive day of severe thunderstorms affected the South Plains and Rolling Plains of West Texas but saw increased coverage on the sixth. Strong moisture was still in place across the area and with increasing surface heating, ample instability was available for explosive supercell thunderstorm development. A lingering thunderstorm outflow boundary, from early morning convection in the Texas Panhandle, sagged southward through the day. Thunderstorms initially developed along this feature across the central South Plains and quickly became severe. The scattered nature of convective initiation allowed some areas to see repeated rounds of severe thunderstorms. One supercell thunderstorm that tracked across Hockley County produced at least three known tornadoes. However, these tornadoes only briefly touched down causing no known damage. This same thunderstorm would go on to produce giant hail up to 3.25 inches and an 80 mph wind gust in Lynn County. Additionally, a minor heat burst occurred near Silverton (Briscoe County) with trailing stratiform precipitation. Strong outflow winds well out ahead of thunderstorm also produced high wind gusts.||High wind gusts from the Texas Tech University West Texas mesonet are listed below:||63 mph at Silverton (Briscoe County),|61 mph at Turkey (Hall County), and|61 mph at Graham (Garza County).
A storm chaser reported a brief tornado in an open field north of Sundown.
A storm chaser reported a brief tornado in an open field east of Sundown.
A trained weather spotter reported a brief tornado in an open field west of Ropesville.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Jun 6, 6:55 PM CDT, 36 minutes earlier. Its key messages:
- Scattered severe thunderstorms to continue into this evening with the possibility for wind gusts up to 90 mph, hail up to softball size, localized flash flooding and tornadoes.
- Severe thunderstorm chances remain expected each afternoon/evening through the end of the next week.
Area forecast discussion, Jun 6, 6:55 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 655 PM CDT Fri Jun 6 2025 ...New AVIATION... .KEY MESSAGES... - Scattered severe thunderstorms to continue into this evening with the possibility for wind gusts up to 90 mph, hail up to softball size, localized flash flooding and tornadoes. - Severe thunderstorm chances remain expected each afternoon/evening through the end of the next week. && .UPDATE... Issued at 1110 AM CDT Fri Jun 6 2025 We will have a similar severe weather setup to yesterday with some subtle differences. Height changes aloft will be just about neutral today within the southwesterly flow aloft. Although this will result in a lack of subsidence today, there will still be a lack of large scale ascent. The subsidence yesterday clearly did not affect the strengthen of convection. Ultimately though, today may bring more scattered convection rather than only a single supercell thunderstorm like what we saw yesterday afternoon. A complicating issue is the near surface wind fields. An outflow boundary was still slowly dipping southward which originated from the Texas Panhandle early this morning. Behind the boundary, winds immediately back to the northeast but farther north, winds have already begun to veer back to the east/southeast. The latest RAP forecasts generally have a good handle on this feature and back the winds to the east/southeast across the central South Plains this afternoon. Winds will likely behave this way due to the strengthening surface low in southeastern New Mexico. This surface boundary still appears to be in the RAP forecast this afternoon around the time of initiation but remains very subtle by that time. This will ultimately maximize low level convergence around the southwestern South Plains into Lea County New Mexico or so in close proximity to the surface low and remnant outflow boundary. The lack of low stratus today will yield much warmer surface temperatures and therefore deeper boundary layer mixing and higher cloud bases. This will not negate a tornado threat but will bring lower probabilities than what we saw yesterday. Supercell thunderstorms will continue to likely be surface based within the deeply mixed boundary layer. The deeper mixing will also cause surface dew points to mix out a bit more than yesterday dropping into the upper 50s in southeastern New Mexico and lower 60s in the southwestern South Plains. A strong surge of low level theta-e air will occur within the southeasterly low level flow this afternoon. It will orient itself into the peak area of low level convergence where convective initiation is expected. This strong low level moisture will also allow storms to sustain themselves well eastward this evening into the eastern South Plains and Rolling Plains. Although surface dew points will mix out a bit more today, warmer temperatures will allow the cap to be breached roughly around 20Z or so. Mixed layer instability values are forecast to be between 2500 and 3500 J/kg with continued steep mid level lapse rates and relatively cool mid-level temperatures. Hodographs will be nearly straight line promoting splitting supercells. Low level turning will not initially be impressive with weaker near surface winds but will increase late afternoon as a low level jet ramps up. The remnant outflow boundary may locally enhance low level turning increasing tornado probabilities. Otherwise, very large hail is anticipated with a stronger chance of damaging wind gusts over what was observed yesterday owing to the deeper mixed boundary layer. Lastly, a precipitable water anomaly between 125 and 150 percent of normal will exist along the remnant boundary promoting another flash flooding threat within this corridor. && .SHORT TERM... (This evening through Saturday) Issued at 213 PM CDT Fri Jun 6 2025 Much less convective activity is expected for Saturday. Large scale ascent will continue to be absent with more zonal but stronger flow aloft. An overnight MCS rolling across Colorado into Kansas will send a convectively enhanced cold front through the area on Saturday morning. Strong heating will continue to garner impressive instability values with surface dew points in the 60s. However, this front/outflow will most likely keep us capped during the afternoon hours. Despite the front, temperatures will rise into the upper 80s to lower 90s. && .LONG TERM... (Saturday night through next Thursday) Issued at 213 PM CDT Fri Jun 6 2025 An active pattern remains expected through the end of next week. Saturday will be the hottest and subsequently the most capped day. This will inhibit any convective development, however a few storms are possible late-day as a weak upper shortwave tracks across the far SE Panhandle. Sunday looks very favorable for severe thunderstorms as a broad upper trough and relatively strong surface cold front approach from the north. Models are in good agreement considering the lead time that greatest chances will occur across the far SE Panhandle and Rolling Plains, with all showing a well- defined MCS persisting through the evening hours. As a large upper ridge develops to the west, a series of disturbances will propagate across the area bringing daily afternoon/evening storm chances each day thereafter. && .AVIATION... (00Z TAFS) Issued at 635 PM CDT Fri Jun 6 2025 LBB has already been impacted by a severe thunderstorm, with large hail and torrential rain at the terminal between 22Z and 23Z. This activity has moved off to the east, with VFR currently in place. However, additional scattered severe thunderstorms located over the western South Plains is moving eastward and could impact LBB and PVW around 01Z. Hail, erratic and strong winds and torrential rainfall will accompany this activity. Farther east, convection may impact CDS in the next hour or two, with better chances later this evening (03Z-06Z, when a PROB30 was included). Convection will wane and shift to the east of the terminals late. In general, VFR is expected late tonight, though pockets of sub- VFR fog/stratus is possible. A convectively aided front will move through the terminals Saturday morning with a northeasterly wind shift, and a better shot of MVFR stratus, especially at the northern terminals, but also possible at LBB. Where stratus does develop, it will gradually lift/scattered to VFR during the afternoon. Best storm chances favor points south and east of the terminals Saturday afternoon and evening. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...01 LONG TERM....19 AVIATION...23
Hazardous weather outlook, Jun 6, 2:28 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 228 PM CDT Fri Jun 6 2025 TXZ021>044-071930- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 228 PM CDT Fri Jun 6 2025 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Severe thunderstorms are expected to develop across portions of the Caprock and Rolling Plains this afternoon and evening. Strong wind gusts up to 90 mph, very large hail up to softball size, and tornadoes are possible with these thunderstorms. Intense rainfall rates can be expected resulting in localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe thunderstorm chances return each afternoon and evening beginning Sunday and continue through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Jun 6, 6:25 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
625 PM CDT Fri Jun 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Hail 12 S Morton 33.56N 102.82W
06/06/2025 E1.00 Inch Cochran TX Public
Report from mPING: Quarter (1.00 in.).
0540 PM Hail 4 SW Bledsoe 33.57N 103.05W
06/06/2025 E0.75 Inch Cochran TX Public
Report from mPING: Dime (0.75 in.).
0539 PM Hail 1 W Lubbock Int. Airpor 33.66N 101.83W
06/06/2025 E1.00 Inch Lubbock TX Public
Report from mPING: Quarter (1.00 in.).
0537 PM Hail 2 SW Lubbock Int. Airpo 33.63N 101.82W
06/06/2025 E1.00 Inch Lubbock TX Public
Report from mPING: Quarter (1.00 in.).
0535 PM Hail 2 SW Lubbock Int. Airpo 33.63N 101.82W
06/06/2025 E0.75 Inch Lubbock TX Public
Report from mPING: Dime (0.75 in.).
0506 PM Hail 1 W Lubbock Int. Airpor 33.66N 101.83W
06/06/2025 E0.75 Inch Lubbock TX Public
Report from mPING: Dime (0.75 in.).
0457 PM Hail 5 NW Lubbock 33.63N 101.90W
06/06/2025 E0.75 Inch Lubbock TX Public
&&Local storm report, Jun 6, 6:26 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
626 PM CDT Fri Jun 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM Hail 13 SE Bledsoe 33.54N 102.82W
06/06/2025 E1.75 Inch Cochran TX Public
Report from mPING: Golf Ball (1.75 in.).
&&Local storm report, Jun 6, 6:53 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
653 PM CDT Fri Jun 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Hail 6 S Whiteface 33.52N 102.61W
06/06/2025 E2.00 Inch Cochran TX Public
Report from mPING: Hen Egg (2.00 in.).
&&Local storm report, Jun 6, 6:56 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
656 PM CDT Fri Jun 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM Hail 13 SE Bledsoe 33.53N 102.82W
06/06/2025 E2.50 Inch Cochran TX Public
Report from mPING: Tennis Ball (2.50 in.).
&&Local storm report, Jun 6, 7:07 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
707 PM CDT Fri Jun 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM Tornado 1 NNW Sundown 33.47N 102.50W
06/06/2025 Hockley TX Trained Spotter
&&Local storm report, Jun 6, 7:21 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
721 PM CDT Fri Jun 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Tornado 5 ESE Sundown 33.44N 102.41W
06/06/2025 Hockley TX Trained Spotter
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Midland Regional, TX (KMAF), 00:00Z
0.5 hours before the tornado, 165 km from the path. June 7, 2025.
- Mixed-layer CAPE
- 2369 J/kg
- Mixed-layer CIN
- -19 J/kg
- Surface CAPE
- 3683 J/kg
- Mixed-layer LCL
- 2112 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
- 0-3 km lapse rate
- 9.0 K/km
The surface observations
Levelland (LLN), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lubbock radar (KLBB), 52 km away, was scanning. The volume nearest the touchdown began at 00:28 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2025 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of June 6, 2025
24 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 6 | 3:55 AM CDT | EF1 | Kingfisher, OK | 8.2 | 300 | $20,000 | ||
| June 6 | 4:48 AM CDT | EF0 | McClain, OK | 1.5 | 30 | $15,000 | ||
| June 6 | 4:54 AM CDT | EF0 | McClain, OK | 1.3 | 100 | $1,000 | ||
| June 6 | 5:28 AM CDT | EF0 | Cleveland, OK | 2.4 | 200 | $50,000 | ||
| June 6 | 5:52 AM CDT | EF0 | McClain, OK | 2.3 | 50 | $2,000 | ||
| June 6 | 5:56 AM CDT | EF1 | Mayes, OK | 4.8 | 300 | $75,000 | ||
| June 6 | 6:22 AM CDT | EF1 | McIntosh, OK | 5.6 | 300 | |||
| June 6 | 6:52 AM CDT | EF1 | Sequoyah, OK | 7.6 | 1,100 | $30,000 | ||
| June 6 | 7:04 AM CDT | EF1 | Sequoyah, OK | 3.0 | 650 | |||
| June 6 | 7:12 AM CDT | EF1 | Sequoyah, OK | 4.0 | 650 | $20,000 | ||
| June 6 | 7:27 AM CDT | EF1 | Barry, MO | 3.2 | 100 | $50,000 | ||
| June 6 | 7:31 AM CDT | EF1 | Sequoyah, OK | 3.6 | 900 | $20,000 | ||
| June 6 | 7:45 AM CDT | EF0 | Crawford, AR | 1.2 | 250 | $15,000 | ||
| June 6 | 7:46 AM CDT | EF1 | Crawford, AR | 0.8 | 120 | 1 | $500,000 | |
| June 6 | 7:49 AM CDT | EF0 | Crawford, AR | 1.1 | 550 | $5,000 | ||
| June 6 | 6:54 PM CDT | Unrated | Cimarron, OK | 0.8 | 25 | |||
| June 6 | 7:04 PM CDT | Unrated | Hockley, TX | 0.0 | 30 | |||
| June 6 | 7:15 PM CDT | Unrated | Hockley, TX | 0.0 | 30 | |||
| June 6 | 8:48 PM CDT | Unrated | Hansford, TX | 0.3 | 50 | |||
| June 6 | 8:52 PM CDT | EF0 | Maury, TN | 2.6 | 175 | $250,000 | ||
| June 6 | 9:06 PM CDT | Unrated | Hansford, TX | 1.8 | 75 | |||
| June 6 | 9:13 PM CDT | EF2 | Hansford, TX | 9.5 | 150 | $120,000 | ||
| June 6 | 10:05 PM CDT | Unrated | Cimarron, OK | 5.5 | 50 | $2,000 | ||
| June 6 | 11:20 PM CDT | Unrated | Wheeler, TX | 0.9 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.